THE NEW ZEALAND LISTENER ADDS INSULT TO INJURY – by Deborah Harper. | herbs harmful side effects
THE NEW ZEALAND LISTENER MAGAZINE ARTICLE – ADDS INSULT TO INJURY – by Deborah Harper.
A “NATURAL REACTION” FROM AN EXPERT IN THE FIELD OF HERBAL MEDICINE.
As a Medical Herbalist with more than 20 years of experience in herbal medicine I was alarmed to read the article “Natural Reactions” in the New Zealand Listener edition March 11 – 17 2017.
Shocking the New Zealand public with headlines like this “Most of us have no idea that some popular herbal medicines carry a high risk of side effects”.
Firstly I want to address the high risk part.
If we are talking about “High Risk” I would like to point out the fact that herbs work and they work safely, ethically and with a very low risk of adverse side effects.
Let’s address St John’s wort the so called “bad boy” first.
I agree tell your doctor you are on St John’s wort so they can record it.
But first go to google and simply write in the space bar, St John’s Wort Interactions and BOOM you have all the answers you want to side effects, interactions, doses everything you want to know is right there in black and white.
HOW BAD IS ST JOHNS WORT REALLY?
As for “the bad boy” of herbs as suggested in this article, how bad is St John’s wort really?
Let’s look at the interactions.
Most people would take St John’s wort as a preference to pharmaceutical medications for depression. Side effect number 1 don’t take both. That’s pretty simple. If you are on prescription drugs for depression and you take st John’s wort as well then you are doubling your meds so don’t do it, it’s stupid.
If you’re on allergy drugs be aware taking St John’s wort at the same time may reduce the effectiveness of the allergy drugs, if you’re on warfarin its the same effect, it may reduce the effectiveness of warfarin. Good to know.
St John’s wort also increases the effectiveness of some meds too, a good example is sedatives.
They also say it may cause spotting or breakthrough bleeding for some women on the contraceptive pill. However it is commonly recommended by professionals for PMS and menopause.
Now I’m a little bit confused about 1 interaction though, the FDA has advised it not be used with any retroviral medication? A retroviral drug prevents the growth of a virus. St John’s wort is a known anti-viral herb, as well as antibacterial, anti-inflammatory and an antioxidant? Maybe a reader can answer that one.
To sum up the real “bad boy” of herbs doesn’t look that bad to me?
20% of drug – induced liver damage is due to herbal medicines
The next big irresponsible and shameless headline in this article for me was, “20% of drug – induced liver damage is due to herbal medicines” according to Dr Musgrave who actually said “Looking at presentations at emergency clinics in the US, liver damage is the main issue – 20% of drug – induced liver damage is due to herbal medicines and a substantial proportion of that is related to weight loss products”.
Well ok then, show me the evidence because in all my years of treating people I have never come across anyone with liver damage due to herbal medicines? Neither have my colleges? And when I google those words I can’t find a thing, I also went onto the Medsafe website and could find no evidence either. So why didn’t the Listener back up those claims by Dr Musgrave? and why not supply evidence of those claims in the article, or at least supply links to those claims, because that is a huge claim to publish in a trusted New Zealand magazine?
I did find a death attributed to Black cohosh, which is a herb most commonly used for menstrual cramps. Now if you google black cohosh and dosage you will find the recommended dosage to be 20 – 80mg 1 to 2 times daily. This unfortunate and somewhat irresponsible person that died had been taking 1000mg a day for three years. To put that into perspective if you took Panadol and 11x the recommended dosage you would be dead in a day or two. There is no accounting for foolishness when consuming any food or medicine, if you 11x your consumption of fat or sugar it is likely you would die too and much sooner than 3 years.
I want to defend the other herbs mentioned. Ginkgo – no evidence to suggest liver damage in humans – liver damage found in animals but only at extremely high doses. Devils claw no evidence of liver damage found. Ginseng – no evidence of liver damage found. Medsafe New Zealand – no evidence to confirm the claims – 20% of drug – induced liver damage is due to herbal medicines.
Finally I want to address the photo in this damming article.
The New Zealand Listeners health author Nicky Pellegrino does not know a thing about herbs, this is evident in the photo, while she may not have control over which photo is used in an article, she would have control over the suitability of a photo because smack in the middle of this photo is the beautiful, wonderful, powerful liver tonic Calendula officinalis.
Lastly some very good points have been made in this article. For instance highlighting pharmaceutical companies getting into the supplements industry – and pharmaceutical contaminants in herbal supplements. I would always be wary of any pharmaceutical company also producing supplements, I wonder how many herbals get into the pharmaceuticals purely because of the risk of cross contamination?
I also understand why a person would not discuss herbal medications with a doctor, because a doctor knows nothing about herbal medicines, but I agree it must be recorded. If you are concerned about herbal medicines and safety I would start with google, locate responsible, preferably New Zealand sites, to get your information from and if you are still concerned seek an expert in this case a Medical Herbalist.
In closing I have to say, a word to the experts prevents articles such as these being published and terrifying innocent New Zealanders.